Istanbul Medipol University, Faculty of Pharmacy, Clinical Pharmacy Department, Kavacık Mah. Ekinciler Cad., No.19 Kavacık Kavsagı, Beykoz, 34810, Istanbul, Turkey
Doi: 10.1016/j.jons.2018.07.003 - Article's Language: EN
Journal of Oncological Sciences 4 (2018) 142-146
Drug interactions are common in cancer patients as they use many drugs concurrently. Most drug interactions have been reported to be among supportive care medications. Antiemetics are one of the commonly used drugs in these patients for the management of disease and therapy related nausea and vomiting and they are sometimes used in combinations. The objective of this review is to determine and compare potential drug interactions among these drugs using Micromedex and Lexicomp drug interaction checkers. There is an increase in the risk of extrapyramidal activities and neuroleptic malign syndrome accompanying the concurrent use of olanzapine and metoclopramide and thus this combination should be avoided. Another important consequence of interactions is QT prolongation associated with 5-HT3 receptor antagonists. Care must be taken especially in patients with risk factors. The NK1 receptor antagonist reduce the metabolism of dexamethasone and increase its exposure, therefore the dose of dexamethasone when used as an antiemetic should be reduced when used in combination with these agents. No dose adjustments are recommended when dexamethasone is used as an adjuvant in chemotherapy regimen, but patients should be monitored for side effects. It should not be forgotten that these interactions may also be present with other medications, all medications taken by cancer patients should be adequately reviewed to reduce drug interaction related problems in these patients.
Keywords: Cancer patients; Antiemetics; Drug interactions